Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 45, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 5, 1997, 11:55 AM EST for Pike County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1997, 11:55 AM EST (16:55 UTC)
- Expired
- Mar 5, 1997, 6:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 051655 FFWJKL KYC195-052300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1155 AM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...PIKE AS OF 1130 AM...THE LATEST FROM THE COUNTY SHERIFF OF PIKE COUNTY REPORTED THAT THE THREAT OF FLASH FLOODING REMAINS ALTHOUGH THEY HAVE BEEN ABLE TO DRAIN SOME OF THE WATER BEING BLOCKED BY THE MUDSLIDE ON MARROWBONE CREEK IN THE EASTERN PART OF THE COUNTY. ADDITIONAL RAIN CONTINUES TO FALL WITH MORE ON THE WAY THIS SITUATION COULD TAKE A TURN FOR THE WORSE WITH LITTLE OR NO WARNING. IF THE MUD DAM BREAKS... BUILDINGS NEAR THE ROCKHOUSE AND BAD FORK CREEKS WILL BE INNUNDATED WITH WATER AND MUD. THIS IS A DANGEROUS SITUATION. WE DO NOT KNOW THE VOLUME OF WATER THAT WOULD BE RELEASED SHOULD THE MUDSLIDE BREAK...BUT PIKE COUNTY OFFICIALS ARE TAKING ALL NECESSARY PRECAUTIONS. GREIF/PERRY/MARSHALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 11:11 AM EST, 44 minutes earlier.
Area forecast discussion, Mar 5, 11:11 AM EST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1110 AM EST WED MAR 5 1997 ON GOING FORECAST HAS THE SITUATION WELL IN HAND...JUST CHANGE TO MATCH THE CURRENT CONDITIONS. JKL 62/33/48 +8- LOZ 63/35/48 +7- GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 11:34 PM EST | Flash Flood Warning | JKL | Pike | 12 hr |
| Mar 5, 9:05 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 45 min |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Lee, Menifee, Morgan, Powell, Wolfe | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Fleming, Rowan | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Rockcastle and 1 more | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Estill | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Elliott | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Wayne | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Owsley | 3 hr |
| Mar 5, 11:03 AM EST | Severe Thunderstorm Warning | JKL | Bell | 2 min |
| Mar 5, 11:03 AM EST | Severe Thunderstorm Warning | JKL | Bell | 32 min |
| Mar 5, 1:10 PM EST | Flash Flood Warning | JKL | Menifee, Morgan | 3 hr |
| Mar 5, 1:10 PM EST | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.